Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 24, 2006, 9:15 AM HST for Hawaii County, Hawaii. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2006, 9:15 AM HST (19:15 UTC)
- Expired
- Mar 24, 2006, 10:00 AM HST
- In force
- 45 min
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Hawaii County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 9:30 AM HST | MARINE TSTM WIND 60 | 1 W Captain Cook, HI | MARINER REPORTED FAST-MOVING THUNDERSTORM WITH DIME SIZE HAIL AND WINDS OF 50 KNOTS |
| Mar 24, 9:35 AM HST | HAIL 1 | Captain Cook, HI | POLICE REPORTED HAIL FROM THE SIZE OF DIMES TO QUARTERS |
| Mar 24, 9:35 AM HST | HAIL 1 | Kealakekua, HI | BANK OF HAWAII EMPLOYEE REPORTED QUARTER SIZE HAIL AND WIND GUSTS OF AROUND 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 3:05 PM HST | Severe Thunderstorm Watch | SPC | 31 days |
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUHW50 PHFO 241918 SVRHFO HIC001-242000- /O.NEW.PHFO.SV.W.0004.060324T1915Z-060324T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 915 AM HST FRI MAR 24 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 1000 AM HST * AT 915 AM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF KEAUHOU...EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KEAUHOU IN NORTH KONA DISTRICT BY 925 AM KEALAKEKUA...CAPTAIN COOK IN THE SOUTH KONA DISTRICT BY 930 AM HONAUNAU IN THE SOUTH KONA DISTRICT BY 935 AM HST DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT ANY DAMAGE TO COUNTY CIVIL DEFENSE FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 1959 15613 1941 15612 1932 15564 1966 15565 $$ NASH
2 follow-up statements
000 WWHW50 PHFO 241941 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 940 AM HST FRI MAR 24 2006 HIC001-242000- /O.CON.PHFO.SV.W.0004.000000T0000Z-060324T2000Z/ HAWAII IN HAWAII- 940 AM HST FRI MAR 24 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM HST FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... AT 940 AM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL. THIS STORM WAS BETWEEN KEALAKEKUA AND CAPTAIN COOK...AND MOVING EAST AT 20 MPH. KEAUHOU. THIS IS A POTENTIALLY DANGEROUS STORM. PERSONS IN THE AREA SHOULD BE INDOORS IN A STURDY BUILDING. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 1959 15613 1941 15612 1932 15564 1966 15565 $$ NASH
000 WWHW50 PHFO 242000 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI MAR 24 2006 HIC001-242010- /O.EXP.PHFO.SV.W.0004.000000T0000Z-060324T2000Z/ HAWAII IN HAWAII- 1000 AM HST FRI MAR 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF HAWAII EXPIRED AT 1000 AM HST... THE THUNDERSTORM THAT PROMPTED THE WARNING IN PORTIONS OF THE NORTH KONA AND SOUTH KONA DISTRICTS HAS WEAKENED AND MOVED UPSLOPE OF MAUNA LOA. THUS THE WARNING IS ALLOWED TO EXPIRE. INITIAL REPORTS AROUND KEALAKEKUA INDICATE WINDS OF AROUND 40 MPH AND HAIL THE SIZE OF QUARTERS OCCURRED AROUND 935 AM. LAT...LON 1959 15613 1941 15612 1932 15564 1966 15565 $$ NASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:00 AM HST, 5 hours 15 minutes earlier.
Area forecast discussion, Mar 24, 4:00 AM HST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI MAR 24 2006 .SYNOPSIS... A DEEP TROUGH WEST OF KAUAI WILL MAINTAIN KONA WEATHER OVER THE ISLANDS THROUGH AT LEAST EARLY NEXT WEEK. THE TROUGH WILL KEEP TROPICAL MOISTURE STREAMING OVER THE ISLANDS. IMPULSES MOVING OVER THE ISLANDS FROM THE SOUTHWEST WILL KEEP THE ATMOSPHERE UNSTABLE ENOUGH FOR HEAVY RAIN AND THUNDERSTORMS TO CONTINUE. && .DISCUSSION... SATELLITE IMAGERY AND UPPER AIR ANALYSES SHOW A DEEP NORTH NORTHEAST TO SOUTH SOUTHWEST TROUGH NEARLY STATIONARY WEST OF KAUAI. A SERIES OF IMPULSES KEEP DROPPING INTO THE TROUGH FROM THE NORTHWEST... SWINGING AROUND THE TROUGH AXIS AND MOVING NORTHEASTWARD JUST WEST OF THE MAIN HAWAIIAN ISLANDS. LATEST SATELLITE IMAGERY SHOWS AN AREA OF LAYERED CLOUDS WITH EMBEDDED HEAVY SHOWERS AND THUNDERSTORMS OVER MAUI COUNTY. OVER THE PAST 6 HOURS...THIS AREA HAS BEEN SHIFTING TOWARDS THE EAST SOUTHEAST AROUND 20 MPH AND IT HAS INTENSIFIED. ISOLATED HEAVY SHOWERS AND THUNDERSTORMS HAVE ALSO BEEN FORMING OVER WATER AROUND OAHU AND KAUAI. AN AREA OF THUNDERSTORMS ASSOCIATED WITH A VORTICITY CENTER WEST NORTHWEST OF KAUAI HAS BEEN MOVING TOWARDS THE EAST SOUTHEAST AT 25 MPH AND INTENSIFYING. THE CLOSEST THUNDERSTORMS ARE 60 MILES NORTHWEST OF KAUAI. SINCE THE HEAVY THUNDERSTORMS OVER MAUI COUNTY CONTINUE TO MOVE EAST SOUTHEAST WE EXTENDED THE FLASH FLOOD WATCH TO INCLUDE THE BIG ISLAND. SHOWER ACTIVITY HAS TEMPORARILY DECREASED AROUND OAHU AND KAUAI BUT MAY INCREASE AGAIN LATER TODAY AS THE SYSTEM NORTHWEST OF KAUAI MOVES EAST SOUTHEAST. WINDS REMAIN STRONG OVER THE BIG ISLAND SUMMITS SO THE WIND ADVISORY CONTINUES. A WINTER WEATHER ADVISORY OR WARNING MAY BE NEEDED LATER TODAY. WEATHER OVER THE MAIN HAWAIIAN ISLANDS WILL REMAIN UNSETTLED AS LONG AS THE TROUGH REMAINS NORTHWEST OF KAUAI. THE COMPUTER MODELS ARE CONSISTENT IN IN KEEPING THE TROUGH THERE THROUGH NEXT MONDAY. AFTER THAT...THE MODELS DIVERGE SIGNIFICANTLY. UNTIL THE MODELS BECOME MORE CONSISTENT WE WILL LOOK FOR THE TROUGH TO REMAIN IN PLACE FOR THE NEXT SEVEN DAYS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR ALL ISLANDS. WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY. && DONALDSON
In the hours before
Local storm report, Mar 24, 8:13 AM HST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
813 AM HST FRI MAR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TORNADO KAUMALAPAU HARBOR 20.79N 156.99W
03/23/2006 MAUI HI EMERGENCY MNGR
TORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED THE LANAI
OIL BUILDING AND A 10X10 TRAILER ADJACENT TO BUILDING. NO
INJURIES.
&&
NASHThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:42 PM HST | Special Marine Warning | HFO | 104 min | |
| Mar 23, 9:30 PM HST | Tornado Warning | HFO | Kalawao | 30 min |
| Mar 23, 11:04 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 24, 12:20 AM HST | Special Marine Warning | HFO | 41 min | |
| Mar 24, 12:52 AM HST | Special Marine Warning | HFO | 87 min | |
| Mar 24, 1:51 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 24, 2:47 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 24, 4:44 AM HST | Special Marine Warning | HFO | 40 min | |
| Mar 24, 7:12 AM HST | Marine Weather Statement | HFO | 108 min | |
| Mar 24, 8:15 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 24, 9:02 AM HST | Special Marine Warning | HFO | 38 min | |
| Mar 24, 12:36 PM HST | Special Marine Warning | HFO | 114 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.